A 66-year-old woman presents to her physician for her annual examination. Her medical history is significant for hypertension and osteopenia. She is compliant with her medications and takes benazepril and a daily multivitamin with high calcium and vitamin D. She does not smoke and does weight-bearing exercises 4 times weekly. She denies any falls or previous fractures. On examination, her blood pressure is 164/94 mmHg and her heart rate is 89 beats per minute.
Which of the following medications should be added to her current regimen?
Hydrochlorothiazide. This patient has poorly controlled hypertension on an ACE inhibitor, and therefore the dose should be increased or another agent should be added. Because this woman also has osteopenia, a thiazide diuretic would be an excellent option due to its effect of increasing the reabsorption of calcium in the nephron. (B) Furosemide is a loop diuretic and would cause increased calcium excretion in the urine, and thus would not be a good option for this patient. (C) A β-blocker does not address any of the patient’s comorbidities, and so a thiazide diuretic is a better option. (D) A bisphosphonate should be started if the patient has diagnosed osteoporosis (DEXA scan T-score ≤−2.5) or a previous fragility fracture; this patient has osteopenia (DEXA scan T-score between −1 and −2.5).
A 57-year-old man presents to his physician for his annual examination. He has a history of hypertension, chronic obstructive pulmonary disease (COPD), and benign prostatic hyperplasia (BPH). On examination, there is hyper-resonance to percussion of both lung fields and a diffusely enlarged, nontender prostate on rectal examination. His blood work is unremarkable, but urine studies show 12 RBCs per high power field. There are no dysmorphic RBCs or RBC casts, and there are no other cells or protein. He denies any fevers, flank or groin pain, episodes of gross hematuria, or dysuria. A repeat urinalysis 1 week later confirms the presence of microscopic hematuria, and his urine culture is negative. He elects to undergo further workup with a CT scan of the abdomen and pelvis with and without contrast, which is unremarkable.
What is the next step in management?
Cystoscopy. Microscopic hematuria is defined as ≥3 RBCs per high power field on urine sediment microscopy, and should be confirmed with a repeat study given the high incidence of transient hematuria (which is usually benign but in older patients is still associated with an increased risk of malignancy). (D) Glomerulonephritis is a potential cause of hematuria and may lead to a renal biopsy if suspected, but in this case it is unlikely given that there were no dysmorphic RBCs, RBC casts, or other suggestive findings. In the absence of infection or glomerular disease, urine cytology (to screen for infections and neoplasms) and a CT scan (to screen for nephrolithiasis, renal neoplasms, etc.) should be performed. (C) An IV pyelogram may be used to visualize the urinary tract, but a CT scan is a better imaging modality and was already performed in this case. The next step is therefore cystoscopy, which will help to visualize the bladder for cancer. Remember that in microscopic hematuria, in the absence of an identifiable cause (infection or glomerular disease), all patients should receive radiologic imaging of the urinary tract and cystoscopy.
(A, B) This patient has a history of BPH and consistent findings on examination (diffusely enlarged prostate), making prostate cancer a less likely explanation for this patient’s hematuria. PSA screening may be discussed with the patient in the future, but a cystoscopy needs to be performed next. (F) In the presence of BPH, new fragile blood vessels form and may rupture causing hematuria; however, more serious causes of hematuria still need to be ruled out.
The Internal Medicine service at a hospital requests that one of their patients receive dialysis. Which of the following is NOT an indication for dialysis?
End-stage renal disease (GFR <15 mL/min). The indications for dialysis can be remembered with the mnemonic AEIOU: Acidemia, Electrolyte disturbance (hyperkalemia, hyper- or hypocalcemia, hyperphosphatemia, hyperuricemia), Intoxication (e.g., salicylates, methanol), Overload of volume, and Uremic complications. End-stage renal disease, defined as a GFR <15 mL/min, is not itself an indication for dialysis. Uremia is the clinical syndrome that accompanies renal failure, and is characterized by a decrease in the excretion of water and electrolytes, a decrease in the secretion of organic solutes (e.g., nitrogenous waste products), and a decrease in renal hormone synthesis (e.g., EPO). Three complications of uremia are indications for dialysis: pericarditis/pleuritis, encephalopathy, and bleeding diathesis (due to platelet dysfunction). There are a few other indications that are not represented in the mnemonic, and these are hypertension refractory to medications, malnutrition, and persistent nausea and vomiting.
A 19-year-old girl is brought into an eating disorder clinic for a several year history of anorexia nervosa. She agrees to undergo an intensive inpatient rehabilitation service. She is started on a monitored feeding program, but after eating several meals she begins to feel nauseous and develops some edema. Her laboratory values are significant for a serum potassium level of 2.8 mEq/L, phosphorus level of 1.2 mg/dL, and magnesium level of 0.8 mEq/L.
Which of the following is the most serious complication that can result from this syndrome?
Heart failure. This patient has hypophosphatemia, hypokalemia, and hypomagnesemia, which are manifestations of the refeeding syndrome. This syndrome occurs after severely malnourished patients suddenly increase their nutritional intake, and treatment involves decreasing the level of nutritional intake and repleting important electrolytes and vitamins. The most concerning electrolyte change is the rapid decrease in serum phosphate. Whole body phosphate levels are depleted during the malnourished phase, and refeeding causes two things: increased utilization of phosphate to synthesize molecules such as ATP, and increased cellular uptake of phosphate as well as other electrolytes (e.g., potassium and magnesium). Hypophosphatemia can cause cardiac dysfunction leading to heart failure and possibly death. (B) Respiratory failure is another potential consequence of the refeeding syndrome, but can be addressed with mechanical ventilation. (C, D) Renal failure is not a common consequence of the refeeding syndrome, and central pontine myelinolysis (now known as osmotic demyelination syndrome) is a consequence of an overly rapid correction of hyponatremia.
As part of a study, a healthy volunteer with no medical problems is asked to hyperventilate for a few minutes, after which laboratory values are drawn.
Which of the following findings would you expect?
pH 7.55, Anion gap normal, HCO3 22 mEq/L, PaCO2 25 mmHg. (A) Acute hyperventilation will produce a respiratory alkalosis, decreasing serum PaCO2 and increasing the pH. (C) The serum bicarbonate will not decrease very much with acute respiratory alkalosis; the formal calculation for predicting the decrease in HCO3 is: 0.2 × ΔPaCO2 (predicts a drop in HCO3 of 3.2 mEq/L; 14 mEq/L is therefore too low). (D) The presence of an anion gap indicates a metabolic acidosis, which would not be present as a result of hyperventilation.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us